×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Pericarditis

Last updated Sept. 5, 2018

Approved by: Maulik P. Purohit MD, MPH

DoveMed.com

Microscopic pathology image of pericardium showing pericarditis.


What are the other Names for this Condition? (Also known as/Synonyms)

  • Drug-Induced Pericardial Inflammation
  • Medication-Induced Pericardial Inflammation
  • Medication-Induced Pericarditis

What is Drug-Induced Pericarditis? (Definition/Background Information)

  • Pericarditis refers to swelling and inflammation of the pericardium, a sac-like layer that covers the heart. The pericardium contains a fluid that keeps the heart muscle moist and ensures a smooth function
  • Generally, this sac becomes inflamed due to an underlying infection that results in friction between the membrane and muscle causes a stabbing chest pain, thereby leading to pericarditis
  • However, in some cases, pericarditis may be caused by non-infectious agents, such as certain medications and drugs, in which case it is called Drug-Induced Pericarditis
  • The common medications that are known to cause Drug-Induced Pericarditis include isoniazid, cyclosporine, warfarin, heparin, and other drugs. Pericarditis may occur as a side effect of the administered medication
  • The treatment of Drug-Induced Pericarditis primarily involves stopping or discontinuing the use of such medications. The prognosis is good with early stoppage of the medication and treatment of any associated signs and symptoms

Who gets Drug-Induced Pericarditis? (Age and Sex Distribution)

  • Drug-Induced Pericarditis is an uncommon condition that is caused by the usage of certain medications. Any individual taking such medication may be at risk for the condition
  • It can affect both males and females
  • There is no predilection to any ethnic group or a particular race; the condition is observed worldwide

What are the Risk Factors for Drug-Induced Pericarditis? (Predisposing Factors)

The key risk factor for Drug-Induced Pericarditis is the administration of certain drugs that cause pericarditis as a side effect. The drugs commonly observed to induce this condition include:

  • Isoniazid
  • Cyclosporine
  • Hydralazine
  • Warfarin
  • Heparin
  • A previous diagnosis of acute pericarditis may increase the risk

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases ones chances of getting a condition compared to an individual without the risk factors. Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Pericarditis? (Etiology)

The exact cause of Drug-Induced Pericarditis development is unknown.

  • The condition can be defined as an adverse reaction of the body to certain medications that are taken for various conditions
  • Sometimes, the appearance of signs and symptoms due to the drug may not be observed immediately. It may be the result of chronic usage of the drug
  • In some cases, an adverse reaction may be manifested on consumption of the drug, on the first time itself

Pericarditis, in general, occurs due to infectious pathogens, such as a virus, bacteria, or fungus, or due to other non-infectious causes such as an autoimmune disorder or kidney failure. However, in a majority of cases, the cause of pericarditis remains unidentified (idiopathic pericarditis).

What are the Signs and Symptoms of Drug-Induced Pericarditis?

The signs and symptoms of Drug-Induced Pericarditis include, but are not limited to, the following:

  • Low-grade fever, chills, sweating
  • Chest pain; pain in chest increases on coughing or swallowing
  • Dry cough
  • Fatigue, anxiety
  • Difficulty breathing, which gets worse especially while reclining or lying down, but gets better on sitting, leaning forward or standing
  • Rapid heart rate, heart palpitations
  • Pain in the back
  • Swelling of the legs and feet (edema)

The severity of Drug-Induced Pericarditis may vary; it is difficult to predict who gets mild or severe symptoms.

How is Drug-Induced Pericarditis Diagnosed?

A diagnosis of Drug-Induced Pericarditis may be made by excluding other conditions, disorders, or infections. The following tests and procedures may be used by the healthcare provider:

  • A thorough physical examination with a complete medical history (which includes the use of any drugs) are very important
  • If symptoms are noted, the healthcare provider may need a full medical history to correlate the condition and rule out other possible causes of infection
  • A stethoscope is used to listen to the heartbeat; if a faint sound is heard, it can usually raise suspicion/concern for the healthcare provider

A series of tests to view structures and fluid present in the heart may then be ordered, for further observation of the condition. These tests may include:

  • Blood culture to determine the causative organism, if bacterial or fungal infection is suspected
  • X-ray of chest
  • CT or MRI scan of the chest
  • Echocardiogram

The radiology imaging tests may show the presence of any abnormal fluid levels around the heart, within the pericardial sac.

  • Sometimes, depending on the clinical situation, abnormal fluid in the pericardial sac may be cultured, to determine if there is an infectious cause
  • The fluid is collected by aspiration through a procedure called pericardiocentisis

Note: If the condition improves following discontinuation of the medicine, then a diagnosis of Drug-Induced Pericarditis can be confirmed.

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the possible Complications of Drug-Induced Pericarditis?

The following complications may occur due to Drug-Induced Pericarditis:

  • Constrictive pericarditis, a condition wherein the heart function is restricted, due to compression by the surrounding pericardial sac
  • Swelling of the lungs (pulmonary edema)
  • Cardiac tamponade (accumulation of excess fluid)
  • Shock: A condition which can result in failure of vital organs in the body
  • The condition may recur (recurrent pericarditis) or last for many years (chronic pericarditis)

How is Drug-Induced Pericarditis Treated?

The treatment of Drug-Induced Pericarditis may include the following measures:

  • Discontinuing the medication responsible for the side effect may result in a cure, or in improvement of the condition
  • The use of medications to manage pain such as:
    • Analgesics (to relieve pain)
    • Anti-inflammatory medication (to decrease inflammation)
  • Plenty of rest (bed rest) will be recommended as well
  • If there is a severe buildup of fluid, a small cut is made in the pericardium, to allow drainage of the fluid. This procedure is called pericardiocentesis
  • Additionally, diuretics to help decrease excess fluid accumulation in the body, may be administered
  • The treatment for recurrent pericarditis (arising from acute pericarditis) is using colchicine medication

How can Drug-Induced Pericarditis be Prevented?

It may not be possible to prevent Drug-Induced Pericarditis occurrence. However, the following may be considered:

  • Stopping the medication causing the condition as early as possible is important. The healthcare provider may prescribe alternative medications to treat the existing, underlying condition
  • Periodic monitoring or follow-up of the condition with the healthcare provider is recommended

What is the Prognosis of Drug-Induced Pericarditis? (Outcomes/Resolutions)

  • Drug-Induced Pericarditis can lead to life-threatening symptoms, if the condition is left untreated
  • If the condition is diagnosed early and treated effectively, the affected individuals typically make a full recovery

Additional and Relevant Useful Information for Drug-Induced Pericarditis:

The following DoveMed website link is a useful resource for additional information:

http://www.dovemed.com/common-procedures/procedures-laboratory/pericardial-fluid-analysis/

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 19, 2016
Last updated: Sept. 5, 2018